Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Albuquerque, NM

July 9, 2004Chaves County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 9, 2004, 10:57 PM MDT for Chaves County, New Mexico. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 10:57 PM MDT (04:57 UTC)
Expired
Jul 10, 2004, 12:45 AM MDT
In force
108 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1881 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 100503
FFWABQ
NMC005-100645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1057 PM MDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN AND EASTERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1245 AM MDT

* AT 1054 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  HEAVY RAIN NEAR...EAST AND NORTHEAST OF ELKINS. THE LINE OF STORMS 
  CAUSING THE HEAVY RAIN WAS MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  OVER RURAL NORTHEASTERN CHAVES COUNTY 

WATCH FOR AN ADDITIONAL 1 TO 2 INCHES OF RAIN FROM THIS LATEST LINE 
OF THUNDERSTORMS TO MOVE THROUGH EASTERN CHAVES COUNTY. ADDITIONAL 
STORMS WILL REGENERATE IN EASTERN CHAVES COUNTY LATE THIS EVENING. 
RUNOFF WILL CONTINUE THROUGH THE MORNING HOURS WITH DANGEROUSLY HIGH 
FLOWS IN STREAMS...ARROYOS AND LOW WATER CROSSINGS ON ROADWAYS.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3374 10427 3299 10419 3299 10376 3340 10378
          3342 10372 3382 10372 3383 10385 3400 10384
$$

44
1 follow-up statement
000 
WGUS75 KABQ 100611
FFSABQ
NMC005-100700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1207 AM MDT SAT JUL 10 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN CHAVES 
COUNTY IN NEW MEXICO UNTIL 1245 AM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING 
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WERE CONTINUING OVER 
PARTS OF CHAVES COUNTY. AT 1210 AM...THE HEAVIEST RAINS WERE 
INDICATED ACROSS FAR EAST CENTRAL CHAVES COUNTY ALONG HIGHWAY 380 
NEAR THE MESCALERO SANDS REST AREA. ADDITIONAL FLASH FLOODING IS 
EXPECTED...ESPECIALLY EAST OF THE PECOS RIVER AND NORTH OF HIGHWAY 
380. THIS INCLUDES HIGHWAY 70 NEAR ELKINS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY.
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST
MOVING WATER OR WATER OF UNKNOWN DEPTH.

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 9:10 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 9, 9:10 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
910 PM MDT FRI JUL 9 2004

.UPDATE...ONGOING SEVERE WX ACROSS PARTS OF EASTERN NEW MEXICO MAIN
CONCERN REST OF TONIGHT. APPEARS TO BE AT LEAST TWO DISTINICT
CONVECTIVE COMPLEXES ACROSS THE FAR EAST...ONE TRACKING SOUTHEAST
ACROSS UNION COUNTY AND THE OTHER TRACKING ACROSS QUAY COUNTY. BOTH
OF THESE MCC/CS HAVE CORES NEAR -75C. MAIN CONCERN IS THE VERY HEAVY
RAIN/FLOODING POTENTIAL AND WILL CONTINUE TO ADDRESS WITH SHORT
FUSED PRODUCTS AND NOW/S. THIS PART OF THE STATE REMAINS UNDER A
VERY FAVORABLE UPPER LEVEL DIFLUENT FLOW EVIDENT IN THE 00Z PLOT
DATA. FARTHER SOUTH... THUNDERSTORM ORGANIZIATION BECOMING
INCREASINGLY LINEAR ACROSS EASTERN CHAVES COUNTY. UPDATED GRIDS AND
TEXT PRODUCTS EARLIER TO INCREASE POPS IN THE EAST TO ACCOUNT FOR
CURRENT TRENDS.  ACROSS THE WEST...STILL A FAIR AMOUNT OF SHRA
ACTIVITY ACROSS SC/SW NEW MEXICO. 00Z ABQ SOUNDING SHOWED A FAIRLY
RESPECTABLE LAYER OF SOUTHERLIES BETWEEN MOUNTAIN TOP LEVEL AND 500
MB. LOWER LEVELS ON ABQ SOUNDING CONTAMINATED BY TSTM OUTFLOW. GIVEN
LATEST TRENDS FEEL SOME OF THE SHOWER ACTIVITY OVER SW/SC ZONES WILL
MOVE UP THE VALLEY DURING THE OVERNIGHT AND PLAN TO RETAIN LOW CHC
POPS AFTER MIDNIGHT FOR CENTRAL/WEST CENTRAL ZONES. KJ

&&

.PREV DISCUSSION...300 PM MDT FRI JUL 9 2004...FORECAST CHALLENGE IN
THE NEAR TERM WILL BE THUNDERSTORM COVERAGE OVER THE STATE. UPPER
LOW NEAR THE BAJA YESTERDAY HAS DRIFTED INTO OLD MEXICO AND HAS
BECOME DIFFICULT TO DISTINGUISH ON WATER VAPOR. DISTURBANCE
PROJECTED TO TRACK OVER E AZ AND INTO THE FOUR CORNERS ALONG WESTERN
PERIPHERY OF UPPER LEVEL RIDGE. CLOUDS HAVE BEEN HAMPERING INCOMING
SOLAR OVER THE SW PART OF THE STATE THIS AM...HOWEVER CLOUD DECK IS
SHIFTING N. COULD SEE A DECENT CROP OF STORMS OVER THE GILA/W MTNS
AS WELL AS THE LOWER RIO GRANDE VALLEY WHERE PLENTY OF
MOISTURE/INSTABILITY PERSISTS OVER THE REGION. STORMS ARE DEVELOPING
AS WELL OVER THE SACRAMENTO/SANGRE DE CRISTO MTNS...AND WILL DRIFT
INTO THE HIGH PLAINS. DRY LINE BACKED INTO E NM LAST NIGHT...WITH
PLENTY OF JUICE IN THE WAKE AS DEW POINTS ROSE TO THE MIDDLE 60S.
SIDED WITH THE ETA AND KEPT HIGHEST POPS ALONG A LINE FROM GUADALUPE
TO CHAVES COUNTIES. NO ORGANIZED SEVERE THREAT IS EXPECTED...HOWEVER
CAN NOT RULE OUT ISOLATED LARGE HAIL. WILL HAVE TO MONITOR LEFT OVER
OUTFLOW BOUNDARY FROM CONVECTIVE ACTIVITY OVER THE MIDWEST WHICH IS
TRACKING THROUGH W TX/OK PANHANDLES. WITH UPPER LEVEL HIGH OVER THE
E HALF OF THE STATE...STEERING FLOW WILL BE RELATIVELY
WEAK...PROVIDING AN OPPORTUNITY FOR LOCALLY HEAVY RAINFALL. WILL NOT
ISSUE HEADLINES AT THIS TIME...AS FLOODING CONCERNS SHOULD BE
ISOLATED.

UPPER RIDGE FORECAST TO RETROGRADE SLOWLY OVER THE COURSE OF THE
WEEKEND. IN ADDITION...TROPICAL WAVE ALONG E TX COASTLINE CONTINUES
TO MOVE W. THIS FEATURE SHALL CONTINUE ITS PATH INTO TX...BECOMING
MORE DIFFUSE BY THE TIME AS IT UNDERCUTS RIDGE. MODELS STILL HAVING
SOME DIFFICULTY PROJECTING ITS STRENGTH. WILL CONTINUE WITH HIGHEST
POPS THIS WEEKEND OVER CENTRAL/W CWA.

UPPER LEVEL RIDGE CENTERED OVER THE REGION DURING THE UPCOMING WORK
WEEK. THIS COULD KEEP THE MOISTURE PLUME OVER THE W FA. WILL SEE
REPEAT AFTERNOON/EARLY EVE STORMS EACH DAY OVER THE HIGHER TERRAIN...
WITH LOW PRECIP CHANCES ELSEWHERE.

MADE ONLY MINOR TWEAKS TO TEMPS THROUGH THE FORECAST PERIOD...SIDING
WITH THE LOWER END OF GUIDANCE IN AREAS WERE THE HIGHEST POPS WERE
LOCATED.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

46/DPORTER
Hazardous weather outlook, Jul 9, 3:47 PM MDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
347 PM MDT FRI JUL 9 2004

NMZ001>021-026-101200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
347 AM MDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
HOWEVER...ISOLATED STORMS OVER CENTRAL NEW MEXICO COULD PRODUCE
SMALL HAIL AND WIND GUSTS TO 50 MPH. SLOW MOVING STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL...WHICH COULD POSE A THREAT OF RISING WATER
IN LOCAL ARROYOS AND POSSIBLE STREET FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE EACH DAY ALONG WITH GUSTY WINDS AND HEAVY
RAINFALL. AREAS OF HEAVY RAIN ARE MOST LIKELY IN THE GILA AND
WESTERN MOUNTAINS SATURDAY AFTERNOON AND EVENING. A FEW STORMS MAY
PRODUCE RAIN AMOUNTS EXCEEDING ONE INCH WHICH COULD POSE A THREAT OF
RISING WATER IN LOCAL ARROYOS AND POSSIBLE LOCALIZED STREET FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

46/DPORTER

In the hours before

Local storm report, Jul 9, 8:35 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
835 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             13 E GLADSTONE          36.30N 103.74W
07/09/2004  0.75 INCH        UNION              NM   CO-OP OBSERVER

&&

MAF
Local storm report, Jul 9, 9:41 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
941 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             7 ENE ELIDA             33.98N 103.54W
07/09/2004  1.00 INCH        ROOSEVELT          NM   LAW ENFORCEMENT

&&

MAF
Local storm report, Jul 9, 10:01 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1001 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             9 E ELIDA               33.94N 103.50W
07/09/2004  1.25 INCH        ROOSEVELT          NM   LAW ENFORCEMENT

&&

JM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:37 PM MDTSevere Thunderstorm WarningABQHarding53 min
Jul 9, 7:18 PM MDTTornado WarningABQHarding57 min
Jul 9, 7:51 PM MDTFlash Flood WarningABQHarding114 min
Jul 9, 8:04 PM MDTSevere Thunderstorm WarningABQUnion56 min
Jul 9, 9:38 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt37 min
Jul 9, 9:39 PM MDTSevere Thunderstorm WarningABQRoosevelt66 min
Jul 9, 10:43 PM MDTSevere Thunderstorm WarningABQChaves62 min
Jul 9, 10:48 PM MDTFlash Flood WarningABQRoosevelt117 min
Jul 10, 2:57 PM MDTFlash Flood WarningABQGuadalupe, Lincoln2 hr
Jul 10, 5:37 PM MDTFlash Flood WarningABQHarding, Mora113 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.